PLUMMETING PLATELETS: A RARE CASE OF CEFTRIAXONE INDUCED THROMBOCYTOPENIA

Neal Shah, MD, Shady Piedra Abusharar, Rama Vunnam, Rohit Jain, MD, Ravi Patel, DO, Hyma Polimera, Hummelstown, PA

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 975

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Case Presentation: A 71-year-old female with history of hypertension presented with 4 days of worsening headaches, confusion, photophobia, fevers, and fatigue. Initial vital signs were temperature 38.4C, HR 123/min, BP 164/97mm Hg, RR 16/min and SpO2 99% on room air. Physical exam revealed lethargy, irritability and nuchal rigidity. Workup demonstrated WBC 11400/μL, Hgb 10.8 g/dl, Plt 347000/μL. Head CT was unremarkable. Lumbar puncture showed elevated nucleated cells with neutrophilic predominance. She was started on empiric antibiotics; vancomycin, ceftriaxone, acyclovir and Bactrim to cover Listeria as she had penicillin allergy. CSF HSV PCR and culture returned negative thus vancomycin, acyclovir and bactrim were discontinued after 3 days but ceftriaxone was continued to complete 7-day course. Patient’s fever and confusion were resolved.

On hospital day 6, platelets dropped to 1000/μL. With 1 unit of platelet transfusion, platelets increased to 73000/μL, but down trended to zero. Peripheral smear showed 0 to 1 platelets per HFP with no schistocytes or platelet clumping. Patient received prophylactic dose of heparin. Her 4T score was 3, low risk for heparin induced thrombocytopenia. Given the timing and severity of thrombocytopenia after being on 3 antibiotics commonly associated (Bactrim, Vancomycin and Ceftriaxone), DITP was suspected. Ceftriaxone was discontinued and she was treated with dexamethasone 40mg/day for 4days. Platelets improved to 155000/μL at discharge and 346000/μL at 3 week follow up. Post discharge, serum antibody testing returned positive for ceftriaxone dependent platelet reactive IgG antibodies and negative for vancomycin and bactrim, supporting the diagnosis of DITP secondary to Ceftriaxone.

Discussion: Drug induced immune thrombocytopenia (DITP) is a potentially fatal cause of isolated thrombocytopenia. DITP is thought to occur when drug-dependent antibodies bind to the platelet membrane glycoproteins to activate platelet consumption signaling. Thrombocytopenia induced by ceftriaxone is relatively rare. Only 5 cases in children were reported to date in the literature. We report a confirmed case of ceftriaxone-induced immune thrombocytopenia.

Conclusions:
DITP occurs within 1-2 weeks after initiation of inciting medication and resolves within 5-7 days of discontinuation. Unlike other causes of isolated thrombocytopenia, platelet nadir in DITP is less than 20000/μL. DITP is a diagnosis of exclusion, correlation of clinical and laboratory findings with drug initiation is essential. It can be confirmed by presence of drug dependent antiplatelet antibodies. Common causes such as nutritional deficiencies, sepsis, ITP, DIC, HIT, TTP, and pseudo thrombocytopenia must be ruled out. Prompt discontinuation of inciting medication is key to resolution and prevention of serious bleeding complications. Severe cases of DITP may require treatment with platelet transfusions, IVIG and corticosteroids. Clinicians should be cognizant of drugs that cause DITP for prompt recognition.

IMAGE 1:

To cite this abstract:

Shah, N; Piedra Abusharar, S; Vunnam, R; Jain, R; Patel, R; Polimera, H. PLUMMETING PLATELETS: A RARE CASE OF CEFTRIAXONE INDUCED THROMBOCYTOPENIA. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 975. https://www.shmabstracts.com/abstract/plummeting-platelets-a-rare-case-of-ceftriaxone-induced-thrombocytopenia/. Accessed December 11, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.